When you find ticks crawling on you, pull out a roll of tape

People's Pharmacy

June 05, 2005|By Joe Graedon and Teresa Graedon | Joe Graedon and Teresa Graedon,King Features Syndicate

What's the best way to get rid of ticks? When I go hiking in the woods, I constantly find ticks crawling on my body. I don't want to let them loose again to bite someone else. Is there a simple way to kill them that's not too toxic?

A forest ranger once told us that he takes along a roll of Scotch tape. Whenever he finds a tick he just encloses it in the tape, sticks it in his pocket and when he gets home he throws the tape in the trash. This seems like a simple and safe way to entomb and dispose of these dangerous critters that can transmit diseases.

My daughter-in-law has been taking Accutane for acne that, I believe, is caused by stress. She works 40-plus hours a week and goes to school nights and weekends. My son does all the cooking, washing and grocery shopping.

After taking this medicine for a month, she has changed. She lost weight, withdrew from her friends and started acting differently at work. Her personality has definitely been altered. In fact, she left my son. What are the side effects of Accutane, and do they go away when the drug is discontinued?

The psychological side effects of Accutane (isotretinoin) have been controversial for years. Information supplied by the manufacturer warns of emotional instability, irritability, anger, loss of interest in social activities and changes in weight or appetite. The patient insert also mentions that school or work performance may suffer.

Patients who experience outbursts of temper, feelings of worthlessness, loss of interest in previous activities or find themselves withdrawing from friends or family are urged to stop Accutane and contact the prescribing provider immediately.

Depression and thoughts of suicide, including actual suicides, have been reported. In some cases, depression associated with the drug disappeared when it was discontinued and reappeared when Accutane was started again.

In contrast to these official warnings, a recent study in the Archives of Dermatology (May 2005) did not find evidence of depression among treated adolescents. Despite this reassuring research, it sounds as if your daughter-in-law needs psychological assessment and possibly counseling.

In their column, Joe and Teresa Graedon answer letters from readers. Write to them in care of King Features Syndicate, 888 Seventh Ave., New York, NY 10019, or e-mail them via their Web site: www.peoplespharmacy.org.

Baltimore Sun Articles
|
|
|
Please note the green-lined linked article text has been applied commercially without any involvement from our newsroom editors, reporters or any other editorial staff.